Frustating shift last night, just venting...

  1. I had a fairly young patient last night who has metastatic lung ca...mets to bones, liver, adrenals...multiple pathological fractures. I could not manage to get her nausea or pain under control, despite a Fentanyl patch, frequent morphine, zofran, and reglan. She was getting blood, and every freaking time she'd manage to drift off to sleep, I'd have to get vitals on her. She was so sweet, her family was wonderful, and you can tell that they just aren't coping well with her diagnosis. They're doing radiation oncology treatments, apparently palliatively, since the oncologist wrote in his note "consider d/c'ing treatments if unable to achieve significant pain relief from treatments".

    The day nurse is supposed to push the docs for better pain and nausea management (we're thinking more Fentanyl and Ativan IV), and ask them about talking to the patient and family about code status. Currently she's a full code, but she's got so many mets in her ribs and spine that I hate to even THINK about doing CPR on her.

    Cancer sucks.
  2. 12 Comments

  3. by   leslie :-D
    cancer DOES suck, w/o a doubt.
    this pt's pharm regimen s/b aggressively pursued until she is at peace.
    i would hope this would be the priority now, and should be a no-brainer for those caring for her.
    if you have to, leave a note for the doc in pt's chart.

  4. by   mama_d
    Thanks for the quick reply leslie

    It's hard sometimes to deal with this stuff and then come home, I tend to take it with me with my oncology patients, especially our frequent flyers. It's especially rough this time b/c she just got diagnosed about six weeks ago, and already had the widespread mets at that time. And darn it, she just doesn't LOOK that sick yet, which doesn't help at all when you know that comfort measures are going to be appropriate pretty quickly. She and her family are still in denial about how bad it is, which is understandable.

    I do love working oncology, but it's heartbreaking sometimes. I'm the one who's supposed to make things at least somewhat tolerable for these folks, and when the medications and treatments fail us, I take it personally sometimes. At least I got to turn her over to a competent nurse instead of a flake who wouldn't stay on top of what we do have to give to her.

    And if I go back in tonight and significant changes haven't been made, a call to her oncologist will be of top priority.
  5. by   doesntlookgood
    That's one time I was a pt. No matter which "side" you're on, the road is REAL rough.

    Nurses' typical innate ability of incredible levels of empathy are a hallmark of your calling.

    I know neither you nor your patient, but I am sitting quietly thinking of you both.

    Godspeed to everyone involved.

  6. by   heron
    Would you mind a couple of suggestions?

    Haldol is often helpful in refractory nausea ... watch out for EPS, especially if you continue the reglan. Reglan isn't going to help much unless the problem is with delayed emptying of the stomach. I've found Zofran to be pretty iffy, although I understand it's the cat's pajamas for chemo-related nausea. In my experience, the old-timers - phenergan and compazine - are more effective in non-chemo-related n/v. I've used ativan for nausea, but find the haldol more effective ... just do a LOT of teaching with it ... patients and families, especially those who google medical stuff, often freak out about its bad reputation, not to mention its classification as an antipsychotic.

    Double check the sites where the fentanyl patch is being placed ... if there is not sufficient subcu. fat, she may not be getting as much fentanyl as you think she's getting. It might be an idea to change to a fentanyl drip until you get a handle on the pain, then change back to the patch or maybe convert to methadone or long-acting morphine. The idea is to find out how much she needs to get comfortable, then convert to a form that's more manageable at home. A drip will also let you titrate dosage quickly ... it takes around 12 hours for blood levels to respond completely to a dosage change on a fentanyl patch, where blood levels respond immediately to an iv drip.

    If you can get the nausea under control, she might get some additional relief from NSAIDs and/or steroids ... the anti-inflammatory effects are not available from opioids, which are not so good alone at relieving bone pain. Just try not to schedule steroids around bedtime, if you can help it ... she'll be up all night!

    Some hospitals have a palliative care consulting service ... if yours does, it might be helpful. This is not the same as a hospice consult ... it's strictly for the purpose of managing symptoms and does not require the cessation of curative treatment. (Sounds like neither the family nor the patient are ready for hospice referral just yet.)

    Have I rattled off a bunch of stuff you already know/have tried? If so, I apologize.

    A relatively young patient with a recent diagnosis of life-limiting illness is living a nightmare ... it's almost impossible for them, or their families, to make the transition from full code to dnr ... and from there to comfort measures only ... very quickly or easily. It may take several sessions of giving the same information for it to sink in that this illness is not survivable. Be patient, gentle and above all honest with them when they ask questions. With luck, you'll have an oncologist who is able to be straightforward and clear in explaining the medical situation.

    Will be thinking of you tonight ...
  7. by   barefootlady
    Scopalamine patch for nausea works very well. Fentynal gtt very big consideration if triple lumen or other site available. Comfort not heroic measures are important now and will greatly appreciated by family. Phenergan supp are used too. Phenergan is an extender of some meds, so need to watch VS.
  8. by   muffin7
    I agree with you Mama-d - you need to call the doc if no new meds have been ordered.
  9. by   FLArn
    Our hospice uses ABHR (Ativan 0.5mg/Benedryl12.5mg/Haldol0.5mg/Reglan10mg) either in a suppository(1) or a liquid suspension (5ml) for nausea with good results.
  10. by   mustlovepoodles
    I'm not a specialist in oncology, but I did help my father when he was dying of mesothelioma with mets. You have a very difficult job and my hat's off to all of you who do this for a living. If I could send every one of you to a spa, I would. Maybe you need a massage this week
  11. by   mama_d
    Well, I didn't have her again last night, but I did check up to make sure that day shift followed up.

    They upped her fentanyl, ordered IV ativan, and started her on solu-medrol. Palliative care came by to talk about their thing, and hospice came by to feel the family out and give some very basic initial information for the family and patient to digest. Oncology let her know that she needs to start thinking about how aggressive she wants future treatments to be, and that it's time to start really considering how much quality she wants out of her life compared to how much quantity she wants. Her chemo treatments cause her nausea and neutropenia every time.

    Thanks to all for your support and "ears". It seems like we've had a real upswing in the number of patients in their 30-50's who we know won't last for more than a few months, it's great to know there's a place I can come to when it gets a little too overwhelming and frustrating.
  12. by   sissiesmama
    mama d - I am sorry you and the patient and family are having to go through this. And yall (can u tell I'm from the south?!) are correct - cancer SUCKS!! I had a patient several years ago that thd MD just refused to talk to the patient and family regarding code status. Well, the day she went to Jesus, you guessed it - I was her nurse and the charge nurse for the shift. She was on tele and she started doing some funky things on the monitor and went asystole by the time I got to the door. I started compressions and I will NEVER forget the feel and sound I heard when I compressed the first time. There is no way I would want that done to me or my dh. You just don't get that sound or feel of those ribs cracking - you just don't.

    Anne, RNC
  13. by   muffin7
    That must have been horrible. Sorry that you had to experience that.
  14. by   augiebear
    If there is one thing that really disgusts me, its family keeping loved ones on full code status when they are terminally ill and not doing good, or very old. I am in home care and my client is in late stage alzheimers and upper 80's, but her daughter has her as a full code. Why does it seem that quantity of life is more important than quality? And instead of keeping loved ones on full code who really should not be, they should think of how the person feels living that way and suffering everyday. I feel so bad for your patient and my client as well, the most unselfish and loving thing to do would be to let there loved ones go when it is the PATIENTS time, not when the family feels like it is his/her time!